Scholion.ai

An Approximation for the Moments of Waiting Times

C. R. Heathcote, P. Winer

Operations Research · 1969 · Volume 17 · Issue 1

DOI: 10.1287/opre.17.1.175

Abstract

Methods are available for computing properties of the waiting time associated with a variety of single-server queuing models in the equilibrium state. Since these calculations are more difficult in the time-dependent case, this paper develops an approximation procedure applicable to a wide class of single-server queues. Specifically, it considers the moments of the waiting time W n of the n th arriving customer of the system GI / G /1 and (given certain conditions) uses an expansion related to the central limit theorem to derive approximations to these moments. The expectation EW n is treated in some detail, particularly for the Erlang system E k / E m /1, and numerical illustrations are given. The same arguments apply to higher moments, but the calculations become tedious and details are not given.

Enable JavaScript for citation tools and additional paper interactions.